Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

June 15, 2021Elbert County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jun 15, 2021, 3:29 PM MDT for Elbert County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2021, 3:29 PM MDT (21:29 UTC)
Expired
Jun 15, 2021, 4:00 PM MDT
In force
31 min
Issued by
NWS Denver/Boulder, CO

County Elbert County, CO

The radar

The Denver radar (KFTG), 64 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-565 J/kg
Mixed-layer LCL
3238 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

777 
WWUS85 KBOU 152129
SPSBOU

Special Weather Statement
National Weather Service Denver CO
329 PM MDT Tue Jun 15 2021
 
COZ046-152200-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
329 PM MDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT COUNTY UNTIL
400 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Agate, or 19 miles west of Limon, moving south at
10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Agate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3925 10408 3931 10412 3931 10403 3935 10404
      3933 10405 3932 10406 3932 10407 3934 10410
      3932 10413 3937 10415 3940 10413 3941 10414
      3939 10416 3941 10417 3949 10394 3933 10382
      3923 10405
TIME...MOT...LOC 2129Z 338DEG 10KT 3935 10404 

$$

RPK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jun 15, 1:58 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 15, 1:58 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
158 PM MDT Tue Jun 15 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 155 PM MDT Tue Jun 15 2021

There is a pretty decent fetch of forest fire smoke riding up the
ridge now getting into the northwestern quarter of Colorado.
Currently at DIA the temperature is 3 degrees F warmer now then it
was yesterday at this same time. It made it to 98 F yesterday.
Today's record is 97 F. We should likely set a new one this
afternoon.

There is a Denver cyclone in place again today with southeasterly
low level winds over the eastern 2/3rds of the plains. There is a
tad of convective cloudiness developing over the southwestern and
south central CWA right. Will leave the minor pops going for
those areas early this evening.

Models show the upper ridge to flatten out somewhat on Wednesday. As
a result, the flow aloft becomes more zonal, but stays quite weak.
There may be a bit more available moisture in the mountains and
foothills on Wednesday so will leave in, or will go with, 10-20%
pops there for late day. For temperatures, it may be a tad warmer
tonight than last night with the smoke aloft coming. Wednesday's
highs should be similar today's.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 155 PM MDT Tue Jun 15 2021

Hot and dry, continuing to break a record or two on Wednesday and
possibly Thursday, then a slow cooling trend towards normalcy
this weekend. Ridge of high pressure centered over the four
corners and extending northeast toward Minnesota at the beginning
of the long term period will flatten thorugh mid week, then be
pushed west as an upper low moving across southwest Canada digs
into the eastern US. Lowering heights will support cooler
temperatures, and return of northwest flow will bring chances for
showers and thunderstorms back, mainly to the mountains.

Temperatures Wednesday night will be similar to previous nights,
running 10 degrees above normal. For Thursday the passage of a
weak upper wave will swing a boundary through the northeast
plains. Difficult to call it a cold front with no change to
temperatures, but wind will shift around to northwest during the
day. 700 mb temperatures remain around 18C, and model soundings
not indicating any type of frontal inversion with a well mixed
boundary layer up to 500 mb by the afternoon. A little more
moisture in the mountains on Thursday mainly to the south of I-70
will support chance pops for Summit/Park/western Jefferson &
Douglas counties. Inverted V sounding up to near 500mb and CAPE
around 500 j/kg will be good for high based thunderstorms, virga,
and possibly gusty winds. Max temps mid to upper 90s plains to
70s/80s mountains.

Another weak wave on Friday, with a more impactful front on the
plains, with 700 mb temps dropping from upper teens in the morning
to lower teens by evening. Cooler air is shallow however, not
reaching into the mountains. Forecast high temperatures on the
plains only a few degrees warmer than the mountain parks. Chance
for mountain thunderstorms, extending out onto the Palmer Divide.

Through the weekend upper flow turns more northwesterly as the
ridge shifts west. Chance for mountains thunderstorms again on
Saturday, then drier air for Sunday to knock pops down a few
points on that day. NW flow continues for the rest of the extended
period. Another cold front on Sunday afternoon will bring cooler
air for Monday, with highs only 80-85 on the plains and 70s
mountain valleys, a relief from this week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 155 PM MDT Tue Jun 15 2021

Weak flow continues at DIA this afternoon. Models have southeast
winds at DIA by late afternoon, then normal drainage patterns by
06Z. There will be no ceiling issues.

&&

.HYDROLOGY...
Issued at 155 PM MDT Tue Jun 15 2021

There is a slight chance of showers and thunderstorms over Park
and southern Jefferson COunties as well as the Palmer Divide
through about mid evening. They could produce brief heavy
rainfall, but flash flooding is not expected. Low risk of burn
area flooding through the end of the week. Mainly hot and dry,
with chance for thunderstorms mainly south of I-70 and away from
burn areas. Scattered thunderstorms spread further north Saturday,
although storms should have forward motion and rainfall amounts
light to keep flood risk low. Less moisture from Sunday onward,
with widely scattered showers and thunderstorms and continued
limited flood threat.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM....RJK
LONG TERM.....Hanson
AVIATION......RJK
HYDROLOGY.....RJK/Hanson
Hazardous weather outlook, Jun 15, 11:06 AM MDT, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1106 AM MDT Tue Jun 15 2021

COZ030>051-161715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1106 AM MDT Tue Jun 15 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

The airmass today will remain hot today with temperatures well
above seasonal normals. Isolated showers and thunderstorms can be
expected for Park and southern Jefferson Counties also well as
for the Palmer Ridge late this afternoon into early evening.
Small hail and wind gusts to 40 mph are possible with the storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hot and dry conditions are expected over the next few days, with the
potential for record breaking heat Wednesday and Thursday. High
temperatures on the plains will be close to 100 degrees. A cool
front will bring some relief to the heat on Friday. Moisture may
begin to increase for the latter half of the week, which would
bring the return of isolated thunderstorms on Wednesday with
increasing coverage Friday and into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

In the hours before

Special weather statement, Jun 15, 3:29 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
329 PM MDT Tue Jun 15 2021

COZ046-152200-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
329 PM MDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT COUNTY UNTIL
400 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Agate, or 19 miles west of Limon, moving south at
10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Agate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3925 10408 3931 10412 3931 10403 3935 10404
      3933 10405 3932 10406 3932 10407 3934 10410
      3932 10413 3937 10415 3940 10413 3941 10414
      3939 10416 3941 10417 3949 10394 3933 10382
      3923 10405
TIME...MOT...LOC 2129Z 338DEG 10KT 3935 10404

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:41 PM MDTSevere Thunderstorm WarningBOUElbert34 min
Jun 15, 4:14 PM MDTSevere Thunderstorm WarningBOUElbert31 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.